Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 270, NWS Louisville, KY

July 6, 2004Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 6, 2004, 6:32 PM EDT for Taylor County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 6:32 PM EDT (22:32 UTC)
Expired
Jul 6, 2004, 7:15 PM EDT
In force
43 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Taylor County, KY

The radar

The Louisville radar (KLVX), 91 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:54 PM EDTTSTM WND DMG8 Se Campbellsville, KYTREES WERE DOWNED AND A PICKUP TRUCK WAS OVERTURNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 062232
SVRLMK
KYC217-062315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
632 PM EDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 715 PM EDT

* AT 628 PM EDT(528 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE         
  STORMS   WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES         
  NORTHWEST OF CAMPBELLSVILLE TO 18 MILES WEST OF                    
  CAMPBELLSVILLE...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CAMPBELLSVILLE BY 650 PM EDT

LAT...LON 3721 8541 3725 8539 3734 8546 3745 8559
      3747 8542 3741 8528 3744 8514 3740 8510
      3738 8514 3727 8520 3727 8520 3725 8531
      3720 8534

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:25 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 6, 1:25 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM EDT TUE JUL 6 2004

.SHORT RANGE (DAYS 0-3)...
SCT TSRA DEVELOPING QUICKLY IN VERY UNSTABLE AIRMASS OVER MID MS
RIVER VLY ATTM MVG NEWD TOWARD LMK FA. ADDITIONAL SCT ACTIVITY
POSSIBLE OVER PARTS OF FA IN ASSOC WITH OUTFLOW BDY THAT SETTLED
INTO CEN KY, BUT 700MB RIDGE AXIS IN VICINITY SEEMS TO BE
SUPPRESSING CELLS FOR TIME BEING. OVERALL CONVECTION HAS POTL TO
ORGANIZE INTO LINEAR SYSTEM, WITH MODEST VERTICAL SPEED SHEAR
OBSERVED ON KLVX VWP. SVR POTL SHOULD INCR INTO AFTERNOON AND EARLY
EVENING HOURS, PER SPC DAY ONE MDT RISK OVER NEARLY 1/2 OF THE FA,
WITH WIND DMG AND HAIL THE PRIMARY THREATS. CLUSTERS OF TSRA LOOK TO
CONTINUE INTO OVERNIGHT HOURS, MORE IN ASSOC WITH APPROACHING SFC
COLD FRONT. THIS FEATURE DROPS INTO SRN/ERN KY WED AFTERNOON,
FOCUSING BEST PCPN CHCS THERE, WITH DRYING TREND IN STORE FOR
THU/FRI AS UPPER TROPOSPHERIC RIDGING BUILDS IN. XXV

.LONG RANGE (DAYS 4-7)...
EXTENDED MODELS CONTINUE TO BE IN GOOD AGREEMENT TODAY WITH
TRANSLATING THE UPPER LEVEL FLOW PATTERN FROM AN AMPLIFIED SOLUTION
TO A ZONAL SOLUTION OVER MUCH OF NORTH AMERICA.  AT THE
SURFACE...HIGH PRESSURE WILL HOLD SWAY ACROSS MUCH OF THE
MID-ATLANTIC AND NORTHEAST U.S. INCLUDING THE OHIO VALLEY.  WITH
RIDGING ALOFT AND AT THE SFC...MOSTLY SUNNY DAYS AND MOSTLY CLEAR
NIGHTS ARE EXPECTED FOR SATURDAY AND SUNDAY.  MAIN FORECAST PROBLEM
WILL BE TIMING OF WEAK PERTURBATIONS IN THE FAST H5 FLOW.  THE 00Z
GFS BRINGS THE FIRST OF TWO WEAK WAVES INTO THE REGION ON MONDAY
FOLLOWED BY ANOTHER ON TUESDAY.  WITH SUCH GOOD CONSISTENCY IN THE
RUNS...WE PLAN ON MAKING LITTLE CHANGE TO THE EXTENDED FCST FOR
NOW.  WILL KEEP A CHC OF AFTERNOON/EVE SHOWERS AND THUNDERSTORMS IN
FOR MONDAY AND TUESDAY.  TEMPERATURES DO NOT APPEAR TO BE MUCH OF A
PROBLEM AS THE OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH THE
ENSEMBLE MEMBERS.  -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT TUE JUL 6 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1245 PM EDT (1145 AM CDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF THE
OUTLOOK AREA THIS AFTERNOON. A MORE ORGANIZED AREA OF THUNDERSTORMS,
ASSOCIATED WITH A COLD FRONT, IS FORECAST TO MOVE ACROSS THE AREA
SOMETIME TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED A
MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT, MAINLY
FOR NORTH CENTRAL KENTUCKY AND SOUTHERN INDIANA. A SLIGHT RISK
EXISTS ELSEWHERE. THE PRIMARY THREATS WOULD BE FROM VERY HIGH WIND
GUSTS AND LARGE HAIL, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN DURING THE DAY WEDNESDAY...AS A FRONTAL BOUNDARY PASSES
THROUGH THE FORECAST AREA. SCATTERED THUNDERSTORMS WILL ALSO BE
POSSIBLE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

XXV

In the hours before

Local storm report, Jul 6, 5:58 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
558 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             SPRINGFIELD              37.69N 85.22W
07/06/2004                   WASHINGTON          KY   TRAINED SPOTTER

            1.00 HAIL

&&

LD
Local storm report, Jul 6, 6:03 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     BEDFORD                  38.59N 85.31W
07/06/2004                   TRIMBLE             KY   LAW ENFORCEMENT

            NUMEROUS LARGE LIMBS DOWN

&&

LD
Local storm report, Jul 6, 6:04 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
604 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND         FRANKLIN                 36.73N 86.53W
07/06/2004  60 MPH           SIMPSON             KY   LAW ENFORCEMENT

&&

LD
Local storm report, Jul 6, 6:12 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
612 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WNDDMG      CAMPBELLSBURG          38.52N 85.20W
07/06/2004                   HENRY              KY   LAW ENFORCEMENT

             POWER LINES DOWN

&&

LD
Local storm report, Jul 6, 6:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
621 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WNDDMG      MUNFORDVILLE            37.27N 85.89W
07/06/2004                   HART               KY   LAW ENFORCEMENT

             TREES AND POWER LINES WERE DOWN OVER MUCH OF CENTRAL
             HART COUNTY.

&&

MRC
Local storm report, Jul 6, 6:25 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 PM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     SONORA                  37.53N 86.00W
07/06/2004                   HARDIN             KY   LAW ENFORCEMENT

             POWER LINES DOWN

&&

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:25 PM EDTSevere Thunderstorm WarningLMKHancock35 min
Jul 6, 3:43 PM EDTSevere Thunderstorm WarningLMKOhio62 min
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningLMKButler20 min
Jul 6, 4:52 PM EDTSevere Thunderstorm WarningLMKGrayson38 min
Jul 6, 4:56 PM EDTSevere Thunderstorm WarningLMKJefferson39 min
Jul 6, 5:20 PM EDTSevere Thunderstorm WarningLMKLogan25 min
Jul 6, 5:21 PM EDTSevere Thunderstorm WarningLMKOldham34 min
Jul 6, 5:28 PM EDTSevere Thunderstorm WarningLMKTaylor17 min
Jul 6, 5:34 PM EDTSevere Thunderstorm WarningLMKTrimble36 min
Jul 6, 5:35 PM EDTSevere Thunderstorm WarningLMKHardin40 min
Jul 6, 5:41 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby39 min
Jul 6, 5:43 PM EDTSevere Thunderstorm WarningLMKWashington47 min
Jul 6, 5:47 PM EDTSevere Thunderstorm WarningLMKSimpson28 min
Jul 6, 5:49 PM EDTSevere Thunderstorm WarningLMKLarue26 min
Jul 6, 5:59 PM EDTSevere Thunderstorm WarningLMKHart31 min
Jul 6, 6:05 PM EDTSevere Thunderstorm WarningLMKAllen40 min
Jul 6, 6:06 PM EDTSevere Thunderstorm WarningLMKCumberland39 min
Jul 6, 6:13 PM EDTSevere Thunderstorm WarningLMKMarion47 min
Jul 6, 6:21 PM EDTSevere Thunderstorm WarningLMKFranklin, Shelby29 min
Jul 6, 6:23 PM EDTSevere Thunderstorm WarningLMKBoyle37 min
Jul 6, 6:24 PM EDTSevere Thunderstorm WarningLMKGreen36 min
Jul 6, 6:45 PM EDTSevere Thunderstorm WarningLMKClinton, Woodford30 min
Jul 6, 6:54 PM EDTSevere Thunderstorm WarningLMKScott36 min
Jul 6, 6:58 PM EDTSevere Thunderstorm WarningLMKLincoln32 min
Jul 6, 6:59 PM EDTSevere Thunderstorm WarningLMKGarrard31 min
Jul 6, 7:11 PM EDTSevere Thunderstorm WarningLMKAdair34 min
Jul 6, 7:13 PM EDTSevere Thunderstorm WarningLMKHarrison47 min
Jul 6, 7:17 PM EDTSevere Thunderstorm WarningLMKCasey43 min
Jul 6, 7:21 PM EDTSevere Thunderstorm WarningLMKMadison39 min
Jul 6, 7:24 PM EDTTornado WarningLMKLincoln36 min
Jul 6, 7:33 PM EDTSevere Thunderstorm WarningLMKBourbon27 min
Jul 6, 7:34 PM EDTSevere Thunderstorm WarningLMKGarrard41 min
Jul 6, 7:38 PM EDTTornado WarningLMKBourbon22 min
Jul 6, 7:38 PM EDTTornado WarningLMKBourbon37 min
Jul 6, 7:42 PM EDTSevere Thunderstorm WarningLMKNicholas43 min
Jul 6, 7:43 PM EDTTornado WarningLMKCasey32 min
Jul 6, 7:46 PM EDTSevere Thunderstorm WarningLMKFayette29 min
Jul 6, 7:50 PM EDTFlash Flood WarningLMKBourbon, Harrison, Nicholas2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.